Michigan, 2006

Damaging Winds in Michigan, August 2, 2006

August 2, 2006 · NWS GRR · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 2, 3:56 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 3:56 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT WED AUG 02 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
LINE OF CONVECTION IS NOW FORMING AHEAD OF THE COLD FRONT FROM NRN
LWR MI SW ACROSS SRN WI. FRONT IS SLOW TO MOVE SOUTHEAST THIS
EVENING... SO MAIN THREAT FOR SVR WX IS IN THE NRN CWFA WHERE BEST
SURFACE CONVERGENCE AND BETTER DEEP LAYER SHEAR WILL EXIST. MAIN
THREAT IS FOR DAMAGING WINDS FROM SHORT BOWING SEGMENTS. SLOW
MOVEMENT OF THE FRONT MAY ALSO RESULT IN TRAINING OF CELLS AND A
HEAVY RAINFALL THREAT.

COLD FRONT EXPECTED TO CLEAR THE SE CWFA THURSDAY MORNING BUT HAVE
HELD ON TO A CHANCE OF SHOWERS/TSTMS ALL DAY IN THE SOUTH IN CASE
THE FRONT SLOWS/STALLS. OTHERWISE COOLER LESS HUMID AIR FILTERING
INTO THE REGION TONIGHT/THURSDAY... WITH MUCH MORE COMFORTABLE
CONDITIONS TO FOLLOW. HIGH PRESSURE WILL LEAD TO DRY WEATHER
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.MARINE...STRONG SW FLOW AHEAD OF THE FRONT HAS RESULTED IN WAVES OF
UP TO 6 FEET TODAY. ARRIVAL OF THE FRONT AND ASSOCIATED BAGGY
GRADIENT SHOULD ALLOW WINDS/WAVES TO DIMINISH THIS EVENING. HOWEVER
THE NORTH FLOW COLD ADVECTION ON THURSDAY WILL LIKELY CAUSE THEM TO
KICK UP AGAIN. WE COULD NEED ANOTHER SMALL CRAFT ADVISORY ON
THURSDAY...PARTICULARLY SOUTH OF GRAND HAVEN.

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
A SFC HIGH PRESSURE RIDGE WILL PRODUCE DRY WX SATURDAY INTO SUNDAY
AND TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE NORMAL. A WEAK COLD
FRONT WILL DROP IN FROM THE NW SUNDAY NIGHT INTO MONDAY BRINGING A
CHC FOR A FEW SHOWERS AND STORMS. HOWEVER PROBABILITIES OF RAIN WITH
THAT SYSTEM LOOK QUITE LOW SINCE GUIDANCE RH PROGS INDICATE MOISTURE
WITH THE FRONT WILL BE VERY LIMITED. THEN BEYOND THAT ANOTHER SFC
HIGH PRESSURE AREA WILL TAKE CONTROL OF OUR WX AND PRODUCE DRY WX
WITH SEASONABLE TEMPS FROM MONDAY NIGHT THROUGH THE MIDDLE PORTION
OF NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT THROUGH 8
PM THIS EVENING FOR THE SOUTHERN HALF OF THE GRR CWFA.

SMALL CRAFT ADVISORY IN EFFECT FOR THE LAKE MI NEARSHORE FROM ST
JOSEPH TO MANISTEE UNTIL 11 PM.

&&

MEADE LAURENS
Hazardous weather outlook, Aug 2, 11:12 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EDT WED AUG 2 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-031015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1212 PM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONE MORE DAY OF HIGH HEAT INDEX VALUES CAN BE EXPECTED BEFORE A COLD
FRONT COMES THROUGH THE AREA THIS EVENING AND BRINGS COOLER AND
DRIER AIR BACK TO SOUTHWEST MICHIGAN. UNTIL THEN...WITH CONSIDERABLE
SUNSHINE FROM INTERSTATE 96 SOUTH...HEAT INDEX VALUES WILL RISE TO
BETWEEN 100 DEGREES AND 105 DEGREES THIS AFTERNOON. SUN STROKE...HEAT
CRAMPS AND OR HEAT EXHAUSTION ARE LIKELY FOR ANYONE WITH PROLONGED
EXPOSURE OUTSIDE.

WAVES OF 3 TO 7 FEET WILL POSE A HAZARD FOR SMALL CRAFT THIS
AFTERNOON AND EVENING. RIP CURRENTS WILL ALSO BE POSSIBLE... SO
SWIMMERS VENTURING OUT INTO LAKE MICHIGAN WILL WANT TO BE EXTRA
CAUTIOUS.

SCATTERED THUNDERSTORMS WILL CONTINUE NEAR AND NORTH OF ROUTE 10
THROUGH THE DAY. A FEW OF THESE COULD BECOME SEVERE THIS AFTERNOON
WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL.

LATE THIS AFTERNOON INTO TONIGHT THERE A MORE WIDESPREAD AREA OF
STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA WITH THE COLD
FRONT. DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAINFALL WILL ACCOMPANY THE STORMS AS THEY MOVE
SOUTHEAST AROUND 40 MPH THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE POSSIBLE INTO THURSDAY MORNING
BUT THESE ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE SUNDAY OR MONDAY
WITH THE NEXT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR THIS AFTERNOON AND TONIGHT.

WDM BDM

In the hours before

Special weather statement, Aug 2, 5:30 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 PM EDT WED AUG 2 2006

MIZ052-059-022300-
CLINTON-GRATIOT-
630 PM EDT WED AUG 2 2006

...SPECIAL WEATHER STATEMENT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ELSIE TO 12 MILES WEST OF ST. JOHNS...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
EUREKA...BANNISTER...ST. JOHNS...ELSIE.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BECOME DAMAGED...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

MJS
Special weather statement, Aug 2, 7:01 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
801 PM EDT WED AUG 2 2006

MIZ064-071-030100-
ALLEGAN-VAN BUREN-
801 PM EDT WED AUG 2 2006

...SPECIAL WEATHER STATEMENT...

AT 8 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
BANGOR TO 13 MILES WEST OF BANGOR...MOVING EAST AT 40 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
KIBBIE...LACOTA...MILL GROVE...SOUTH MONTEREY...ARMSTRONG CORNERS...
HOPKINSBURG.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BECOME DAMAGED...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.

MJS
Local storm report, Aug 2, 8:12 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
912 PM EDT WED AUG 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     ALLEGAN                 42.53N 85.85W
08/02/2006                   ALLEGAN            MI   TRAINED SPOTTER

            IN LEE TOWNSHIP TREES AND POWER LINES DOWN.

0836 PM     TSTM WND DMG     COVERT                  42.29N 86.26W
08/02/2006                   VAN BUREN          MI   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

&&

CERU

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ionia

When
August 2, 8:44 PM EST
Where
Ionia County, Sebewa Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -84.967

Several power lines were blown down in Sebewa.

Thunderstorm Wind, Calhoun

When
August 2, 8:46 PM EST
Where
Calhoun County, Bedford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.400, -85.233

A trained spotter reported that several power lines were blown down in Bedford.

Thunderstorm Wind, Ingham

When
August 2, 9:14 PM EST
Where
Ingham County, Lansing
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -84.533

Several power lines were blown down in Lansing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527590, 5527591, 5527592.